Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 40, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 21, 2009, 7:59 PM MST for Maricopa County, Arizona. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2009, 7:59 PM MST (02:59 UTC)
- Expired
- Aug 21, 2009, 9:00 PM MST
- In force
- 61 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 2800 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:55 PM MST, 5 hours 4 minutes earlier.
Area forecast discussion, Aug 21, 2:55 PM MST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 255 PM MST FRI AUG 21 2009 ...SEVERE STORMS WITH STRONG WINDS AND BLOWING DUST POSSIBLE THIS EVENING... .SYNOPSIS... MONSOON MOISTURE WILL BE RETURNING TO THE REGION WITH VIGOR THE NEXT 24 TO 48 HOURS AS THE FLOW ALOFT SHIFTS TO A SOUTHERLY DIRECTION. SEVERAL UPPER LEVEL DISTURBANCES WILL BE INTERACTING WITH THIS MOISTURE AND CAUSE PERIODS OF SHOWERS AND THUNDERSTORMS OVER THE WEEKEND. SOME OF THE STORMS COULD BE SEVERE THIS EVENING...AND COULD ALSO PRODUCE LOCALLY VERY HEAVY RAINFALL. EARLY NEXT WEEK...THE FLOW ALOFT WILL TURN TO A MORE SOUTHWEST DIRECTION...RESULTING IN A MARKED DECREASE IN THUNDERSTORM ACTIVITY. TEMPERATURES THIS WEEKEND WILL BE MUCH COOLER...WITH A WARMING TREND EXPECTED NEXT WEEK. && .DISCUSSION... MORNING DISCUSSION... INGREDIENTS COMING TOGETHER FOR AN ACTIVE EVENING ACROSS THE FORECAST AREA. MODELS IN GOOD AGREEMENT THAT UPPER DIFFLUENCE WILL BE QUITE PRONOUNCED BETWEEN THE CUTOFF LOW OFF THE SOUTHERN CA COAST AND THE FOUR CORNERS ANTICYCLONE. DEBRIS CLOUDS ASSOCIATED WITH CONVECTION ACROSS NORTHERN MEXICO WILL INITIALLY INHIBIT HEATING AND DESTABILIZATION ACROSS THE SW DESERTS. HOWEVER...CONDITIONS ARE RIPE ACROSS SE AND SOUTH-CENTRAL AZ WITH SURFACE DEWPOINTS IN THE MID 50S. TWC 12Z SOUNDING SHOWS 25 KT EASTERLY FLOW IN THE MID-LEVELS...THOUGH THIS IS EXPECTED TO STRENGTHEN DURING THE DAY. MOST LIKELY SCENARIO WOULD BE THAT STORMS ACROSS PIMA COUNTY PROPAGATE NORTHWESTWARD WITH STRONG MOISTURE CONVERGENCE AND ADDITIONAL ACTIVITY DEVELOPING IN THE PHOENIX METRO AREA. TONIGHT...GIVEN THE FLOW E/SELY FLOW...UPSTREAM TWC SOUNDING IS REPRESENTATIVE OF THE ATMOSPHERE ACROSS THE FORECAST AREA AND INDICATES THAT WINDS HAVE INCREASED IN THE MID-LEVELS TO ROUGHLY 30 KT AT 15K FT. CONVECTION IS ALREADY FIRING ACROSS EASTERN AZ AND SEE NO REASON WHY THIS ACTIVITY SHOULDNT HOLD TOGETHER AS IT REACHES THE LOWER DESERTS LATE THIS AFTERNOON AND THIS EVENING. POPS REMAIN AT 30 PERCENT FOR THE PHOENIX METRO AREA. HOWEVER...STRONG WINDS AND BLOWING DUST FROM DISTANT THUNDERSTORMS ARE EVEN MORE LIKELY. LOW-LEVEL MOISTURE CONVERGENCE AHEAD OF OUTFLOW BOUNDARIES WILL BE THE PRIMARY LIFTING MECHANISM. ANY CELLS THAT DO DEVELOP HAVE THE POTENTIAL TO PRODUCE WINDS IN EXCESS OF 60 MPH. FAVORABLE DYNAMICS IN THE FORM OF STRONG UPPER LEVEL DIFFLUENCE AND INCREASING DEEP LAYER SHEAR WILL KEEP STORMS GOING AFTER MIDNIGHT. SAT...WIND FIELDS ARE EXPECTED TO WEAKEN AS THE VORT LOBE LIFTS NORTHWARD THROUGH THE FORECAST AREA. CONSEQUENTLY...THE FOCUS WILL SHIFT FROM SEVERE STORMS TO FLASH FLOODING...NOT WIDESPREAD...BUT CERTAINLY A POSSIBILITY. GFS/NAM-WRF IN GENERALLY GOOD AGREEMENT THAT THE HEAVIEST RAIN IS EXPECTED IN THE VICINITY OF THE CO RIVER OR PERHAPS SE CA. WITH THE EXTENSIVE CLOUD COVER...CONSIDERABLY COOLER CONDITIONS ARE EXPECTED. MAXES WILL STRUGGLE TO REACH THE LOWER-MID 90S IN THE LOWER DESERTS...WHICH WOULD MAKE IT THE COOLEST DAY SINCE EARLY-MID JUNE FOR SOME SPOTS. PREVIOUS DISCUSSION... BY SUNDAY...MAIN LOW WILL STILL BE OFFSHORE BUT BEGINNING TO LIFT NEWD...COMING ASHORE SUNDAY NIGHT/EARLY MONDAY. AMS WILL STILL BE PRIMED TO INTERACT WITH ANY DYNAMICS THAT MAY BE ASSOCD WITH THE LOW...AND THIS COULD COME AS 40-50KT JET LIFTS THRU THE AREA SUNDAY INTO MONDAY. CHANCE POPS STILL APPEAR TO BE IN ORDER...ESPECIALLY AZ PORTION OF CWA. BY TUESDAY...THE WX SHOULD BEGIN TO SETTLE DOWN AS WE LOSE THE DYNAMICS AND AMS BEGINS TO DRY OUT SIGNIFICANTLY AS FLOW TURNS TO A MORE W/SWLY DIRECTION BEHIND TROUGH. WILL LEAVE SLIGHT CHANCES GOING MAINLY IN ZONE 24 TUESDAY THRU THURSDAY. EXPECT TEMPS TO WARM BACK UP CLOSE TO NORMALS. && .AVIATION... KPHX AND KIWA... WLY SFC WINDS DEVELOPED BY 19Z...AND COULD OCNLY GUST TO 20 KTS TIL AROUND 23Z. WITH A STRONGER JET CORE DEVELOPING TO OUR SOUTHEAST...ANY CONVECTION THAT FORMS WILL PROBABLY BE STEERED INTO THE METRO AREA THIS EVENING. NOT AS CONFIDENT ON SEEING A SOUTHWEST OUTFLOW WIND...BUT ITS BEGINNING TO APPEAR TO BE MORE OF AN EASTERLY COMPONENT WITH GOOD POTENTIAL FOR WINDS OVER 35 TO 40 KTS. TIMING OF THIS EVENT IS STILL UP IN THE AIR...AND LATER AMDS WIBIS. ALSO...SOME BLDU WITH VSBYS AT OR BLO 5 MILES AFT 01Z IS STILL POSSIBLE FOR THE EVENING RUSH. KIPL AND KBLH... STRONG PUSH OF GULF AIR ONGOING WITH GOOD SLY WINDS ALONG THE LOWER CO RIVER VALLEY INTO THE IMPERIAL VALLEY. CLOUDS WILL CONTINUE TO SLOWLY THICKEN THROUGH THE DAY...WITH SHRA/TSTM ACTIVITY BCMG MORE LIKELY LATER THIS EVENING. NOW THERES BETTER CONFIDENCE OF A BLOWING DUST EVENT WITH VSBYS LESS THAN 3 MILES AT KIPL AFT 23Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SUNDAY THROUGH THURSDAY... A MORE SEASONABLE PATTERN OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON SUNDAY AND MONDAY WILL GIVE WAY TO A DRIER REGIME BY THE MIDDLE OF THE WEEK. THE MINIMUM RH IN THE LOWER DESERT ZONES WILL DROP INTO THE 15 TO 20 PERCENT RANGE BY WEDNESDAY...WITH GENERALLY LIGHT WINDS. NO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FOR THIS PERIOD. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...HIRSCH/ESTLE AVIATION...SIPPLE/INIGUEZ FIRE WEATHER...SIPPLE
Hazardous weather outlook, Aug 21, 5:33 AM MST, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 533 AM MST FRI AUG 21 2009 AZZ022-023-027-028-221245- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 533 AM MST FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA BY LATE AFTERNOON AND INTO THE NIGHTTIME HOURS. THE STRONGEST STORMS COULD BE SEVERE...CAPABLE OF PRODUCING GUSTY...POTENTIALLY DAMAGING WINDS OF 58 MPH OR MORE...VERY HEAVY RAIN AND SMALL HAIL. GUSTY OUTFLOW WINDS COULD ALSO PRODUCE AREAS OF DENSE BLOWING DUST BEFORE THE RAIN BEGINS. DANGEROUS CLOUD-TO-GROUND LIGHTNING IS ALSO LIKELY WITH THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ON SATURDAY...SOME OF WHICH COULD PRODUCE LOCALLY HEAVY RAIN. ON SUNDAY AND MONDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND BRIEF HEAVY RAIN POSSIBLE...AS WELL AS DANGEROUS CLOUD-TO-GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-221245- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 533 AM MST FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA BY AFTERNOON AND INTO THE NIGHTTIME HOURS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS OF 50 MPH OR MORE... BRIEF HEAVY RAIN AND SMALL HAIL. DANGEROUS CLOUD-TO-GROUND LIGHTNING IS ALSO LIKELY WITH THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ON SATURDAY...SOME OF WHICH COULD PRODUCE LOCALLY HEAVY RAIN. ON SUNDAY AND MONDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS WITH SMALLER CHANCES OF STORMS TUESDAY THROUGH THURSDAY. GUSTY WINDS AND BRIEF HEAVY RAIN WILL BE POSSIBLE...AS WELL AS DANGEROUS CLOUD-TO- GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-021-025-026-CAZ030>033-221245- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 533 AM MST FRI AUG 21 2009 /533 AM PDT FRI AUG 21 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST- CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA BY AFTERNOON AND INTO THE NIGHTTIME HOURS. THE STRONGEST STORMS COULD BE SEVERE...CAPABLE OF PRODUCING GUSTY...POTENTIALLY DAMAGING WINDS OF 58 MPH OR MORE...VERY HEAVY RAIN AND HAIL. GUSTY OUTFLOW WINDS COULD ALSO PRODUCE AREAS OF DENSE BLOWING DUST BEFORE THE RAIN BEGINS. DANGEROUS CLOUD-TO-GROUND LIGHTNING IS ALSO LIKELY WITH THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ON SATURDAY...SOME OF WHICH COULD PRODUCE LOCALLY HEAVY RAIN. ON SUNDAY AND MONDAY THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND BRIEF HEAVY RAIN POSSIBLE...AS WELL AS DANGEROUS CLOUD-TO-GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX ESTLE
In the hours before
Special weather statement, Aug 21, 6:43 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
643 PM MST FRI AUG 21 2009
AZZ022>024-028-220230-
GILA AZ-MARICOPA AZ-PINAL AZ-
643 PM MST FRI AUG 21 2009
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 730 PM MST
AT 640 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS EXTENDING FROM PUNKIN CENTER TO JUST NORTH OF
QUEEN VALLEY. STRONGEST STORMS EXISTED FROM JUST SOUTH OF PUNKIN
CENTER TO NEAR TORTILLA FLAT. GUSTY WINDS IN EXCESS OF 40
MPH...BRIEF HEAVY RAIN...AND INTENSE CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THESE STORMS AS THEY MOVE TOWARD THE WEST AT 15 MPH.
MEANWHILE...OUTFLOW FROM STORMS OVER SOUTHEAST YAVAPAI COUNTY WAS
PUSHING SOUTH ACROSS FAR NORTHERN MARICOPA COUNTY.
SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF NORTH-CENTRAL AND
NORTHEAST MARICOPA COUNTY BY 730 PM...WITH GUSTY OUTFLOW WINDS
POSSIBLY AFFECTING MUCH OF CENTRAL AND NORTHEAST MARICOPA
COUNTY...INCLUDING CENTRAL AND EASTERN PORTIONS OF THE GREATER
PHOENIX AREA...BY 8 PM.
LAT...LON 3331 11157 3331 11219 3389 11226 3401 11212
3397 11183 3395 11151 3375 11110 3331 11102
TIME...MOT...LOC 0134Z 180DEG 0KT 3366 11132
DGSpecial weather statement, Aug 21, 7:25 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
725 PM MST FRI AUG 21 2009
AZZ022-023-220330-
MARICOPA AZ-
725 PM MST FRI AUG 21 2009
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWEST MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 830 PM MST
AT 720 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS EXTENDING FROM 10 MILES EAST OF MORRISTOWN TO
10 MILES EAST OF WICKENBURG...WITH STORMS EXTENDING NORTH INTO FAR
SOUTHERN YAVAPAI COUNTY. THE LINE OF STORMS WAS MOVING TO THE WEST
AT 15 MPH. THE CITY OF WICKENBURG WILL BE AFFECTED BY STORMS BETWEEN
730 PM AND 830 PM. WIND GUSTS 40 TO 50 MPH ARE EXPECTED...ALONG WITH
BRIEF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
WICKENBURG...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3371 11287 3400 11311 3400 11284 3396 11254
3382 11235
TIME...MOT...LOC 0220Z 109DEG 16KT 3396 11259
DGSpecial weather statement, Aug 21, 7:47 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
747 PM MST FRI AUG 21 2009
AZZ022>024-220345-
MARICOPA AZ-
747 PM MST FRI AUG 21 2009
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 845 PM MST
AT 742 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SCATTERED STRONG THUNDERSTORMS OVER EASTERN AND NORTHERN PORTIONS OF
THE PHOENIX AREA...EXTENDING TOWARD WICKENBURG. THE STORMS ARE
MOVING WEST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
MESA...
FOUNTAIN HILLS...
TEMPE...
SCOTTSDALE...
PARADISE VALLEY...
PHOENIX...
PEORIA...AND
WICKENBURG.
LAT...LON 3330 11163 3336 11223 3348 11262 3401 11306
3401 11269 3391 11229 3402 11219 3401 11166
TIME...MOT...LOC 0243Z 104DEG 25KT 3348 11161
AJThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 21, 6:53 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 52 min |
| Aug 21, 7:25 PM MST | Special Weather Statement | PSR | 65 min | |
| Aug 21, 7:47 PM MST | Special Weather Statement | PSR | Maricopa | 58 min |
| Aug 21, 8:34 PM MST | Areal Flood Advisory | PSR | Maricopa | 116 min |
| Aug 21, 8:41 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 49 min |
| Aug 21, 9:16 PM MST | Special Weather Statement | PSR | Pinal | 59 min |
| Aug 22, 2:59 PM MST | Special Weather Statement | PSR | 61 min | |
| Aug 22, 4:07 PM MST | Flash Flood Warning | PSR | Maricopa | 113 min |
| Aug 21, 9:25 PM MST | Special Weather Statement | PSR | Imperial | 65 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.